Atrial flutter associated with carboplatin administration

Sammy Zakaria, Kit Yu Lu, Veronique Nussenblatt, Ilene Browner

Research output: Contribution to journalReview article

Abstract

OBJECTIVE: To report a novel case of atrial flutter associated with carboplatin administration and review chemotherapy-related cardiac toxicities, focusing on platinum-containing compounds. CASE REPORT: A 69-year-old man with extensive small cell lung cancer and asymptomatic cardiovascular and cerebrovascular disease was inconsistently adherent to his medication regimen. While undergoing carboplatin infusion, he developed atrial flutter. He had no other immediate arrhythmogenic causes of atrial flutter and the arrhythmia spontaneously reverted to sinus rhythm after 24 hours. His condition remained stable until he died 8 days later. The cause of death was unknown and the family declined postmortem examination. DISCUSSION: Although this patient's cardiac history and nonadherence to his medications may have increased his susceptibility to develop atrial arrhythmias, the Naranjo probability scale reveals a possible relationship between atrial flutter and infusion of carboplatin. A literature search revealed other adverse cardiac events due to platinum compounds; however, to our knowledge, this case is the first to describe an association with atrial flutter. A definitive causal link cannot be determined, but this may have been the result of a direct arrhythmogenic effect of treatment or to a novel hypersensitivity reaction. Given the potential deleterious impact of drug-induced arrhythmias, we have reported this case to the Food and Drug Administration as a new adverse effect of carboplatin. CONCLUSIONS: Providers should consider cardiac monitoring during carboplatin infusion in patients with known cardiac disease or at high risk of cardiac complications.

Original languageEnglish (US)
Number of pages1
JournalAnnals of Pharmacotherapy
Volume45
Issue number11
DOIs
StatePublished - Nov 1 2011

Keywords

  • Antineoplastic agents
  • Arrhythmias
  • Heart disease
  • Neoplasms

ASJC Scopus subject areas

  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Atrial flutter associated with carboplatin administration'. Together they form a unique fingerprint.

  • Cite this